Alert archive / Alabama / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 171, NWS Mobile, AL

June 22, 2008Crenshaw County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jun 22, 2008, 2:39 PM CDT for Crenshaw County, Alabama. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2008, 2:39 PM CDT (19:39 UTC)
Expired
Jun 22, 2008, 3:15 PM CDT
In force
36 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

County Crenshaw County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.7 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2008-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1198 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2008-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1198 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
904 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 221939
SVRMOB
ALC041-222015-
/O.NEW.KMOB.SV.W.0171.080622T1939Z-080622T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
239 PM CDT SUN JUN 22 2008

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL CRENSHAW COUNTY IN SOUTH CENTRAL ALABAMA...
  THIS INCLUDES THE CITY OF LUVERNE...

* UNTIL 315 PM CDT

* AT 236 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS FOUND A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  GLENWOOD...OR ABOUT NEAR LUVERNE...AND MOVING SOUTHEAST AT 6 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GLENWOOD BY 310 PM CDT...
  9 MILES NORTH OF BULLOCK BY 315 PM CDT...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 3153 8617 3153 8619 3173 8633 3181 8620
      3180 8619 3180 8615 3179 8614 3167 8614
      3163 8617 3162 8614 3155 8614
TIME...MOT...LOC 1939Z 323DEG 5KT 3171 8619

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 5:09 AM CDT, 9 hours 30 minutes earlier.

Area forecast discussion, Jun 22, 5:09 AM CDT, 9 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
509 AM CDT SUN JUN 22 2008

.SHORT TERM TODAY AND TONIGHT...A WEAK SURFACE BOUNDARY LINGERS
ACROSS THE COASTAL WATERS THIS MORNING...THIS WILL ENHANCE
CONVECTION TODAY. WE HAVE ALREADY SEEN SCATTERED TO NUMEROUS SHOWERS
AND THUNDERSTORMS THIS MORNING ESPECIALLY ALONG THE COAST. DAYTIME
HEATING WILL CONTINUE TO CAUSE AN INCREASED COVERAGE OF CONVECTION
THIS MORNING AND AFTERNOON. PRECIPITABLE WATERS VALUES OVER 1.8
INCHES WILL POSE A THREAT FOR VERY HEAVY RAIN. SOME SMALL HAIL IS
POSSIBLE DUE TO WET BULB ZEROS AROUND 11.5 TO 12K FEET AND BETTER
LAPSE RATES. THE MAIN THREATS WITH THESE STORMS WILL BE STRONG WINDS
NEAR SOME OF THE STRONGER STORMS AND SMALL HAIL. A FEW STORMS COULD
ALSO BECOME BRIEFLY SEVERE. DRIER AIR WILL CONTINUE TO FILTER INTO
THE WESTERN PORTIONS OF THE AREA LATER TODAY...MAINLY IN THE
NORTHWESTERN ZONES. KEPT POPS HIGHER ALONG THE COAST AND IN THE
EASTERN ZONES...MAINLY EAST OF I-65. HAVE STAYED CLOSE TO MAV/MET
GUIDANCE FOR TEMPERATURES AND POPS.

TODAYS WET MICROBURST RISK...MODERATE. KC/04

.LONG TERM MONDAY THROUGH SATURDAY...UPPER LEVEL TROF BEGINS TO
PULL OFF TO THE NORTHEAST LATER IN THE DAY MONDAY...BEING REPLACED BY
MORE RIDGING BY MID AND LATE WEEK. BEFORE THIS HAPPENS...STILL MAY HAVE
TO CONTEND WITH SOME MORE MID LEVEL ENERGY IN THE BASE OF THE TROF TO
DROP SOUTHEAST INTO THE GULF COAST...PROVIDING SUPPORT FOR ISOLATED TO
SCATTERED COVERAGES OF THUNDERSTORMS ALONG WEAK MESOSCALE BOUNDARIES MONDAY.
ALTHOUGH CHANCES OF PRECIPITATION LOOK TO DECLINE TUESDAY AND
WEDNESDAY...WE KEEP AROUND A 10 PERCENT PROBABILITY OF PRECIPITATION
IN THE FORECAST OUT OF RESPECT FOR THE TIME OF YEAR. THE CHANCES OF
PRECIPITATION EASE UPWARD HEADING INTO WEEKS END AS AN UPPER LEVEL
TROF SLIPS EASTWARD OUT OF TEXAS...HELPING TO BRING DEEPER GULF
MOISTURE NORTHWARD INTO THE GULF COAST. DAILY HIGHS AND LOWS LOOK TO
BE NEAR OR JUST SLIGHTLY ABOVE SEASONAL NORMALS ON AVERAGE. /10

&&

.MARINE...WILL NEED TO BE WARY OF WATERSPOUTS TODAY AS THEY CAN FORM
QUICKLY AND ARE NOT ALWAYS ASSOCIATED WITH SHOWER OR THUNDERSTORM
ACTIVITY. OTHERWISE...HIGH PRESSURE WILL DOMINATE THE WEATHER OVER THE NORTH
CENTRAL GULF NEXT WEEK. LIGHT DAYTIME ONSHORE FLOW BECOMING OFFSHORE
OVERNIGHT. LITTLE CHANGE IN SEAS THROUGH THURSDAY. WINDS AND SEAS
HIGHER IN THUNDERSTORMS. KC/04

&&

.FIRE WEATHER...LATEST GRIDDED HUMIDITY FIELDS SUGGEST SLIGHTLY
DRIER AIR INTO THE REGION ON MONDAY. THOUGH...NOT ANTICIPATING LOWEST
HUMIDITIES TO BE WITHIN CRITICAL LEVELS FOR HEADLINES. MORE
THUNDERSTORMS TODAY WITH LESSER COVERAGES EXPECTED MONDAY. /10

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      89  70  92  70 /  50  20  20  05
PENSACOLA   87  73  90  73 /  60  20  20  05
DESTIN      86  75  87  75 /  60  30  30  10
EVERGREEN   89  68  90  67 /  40  20  20  05
WAYNESBORO  91  65  91  65 /  30  10  10  05
CAMDEN      90  67  92  66 /  30  10  10  05

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jun 22, 5:55 AM CDT, 8 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
555 AM CDT SUN JUN 22 2008

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-231200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
555 AM CDT SUN JUN 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MISSISSIPPI...SOUTH ALABAMA...THE WESTERN FLORIDA PANHANDLE...AND
THE ADJACENT GULF COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...REST OF TODAY AND TONIGHT.

AN UPPER LEVEL DISTURBANCE WILL PASS THROUGH THE AREA FROM THE WEST
TODAY RESULTING IN AN INCREASE IN THUNDERSTORM COVERAGES. THE MAIN
RISKS IN THE STRONGER STORMS WILL BE THE POTENTIAL OF BRIEF STRONG
WIND GUSTS...SMALL HAIL...FREQUENT LIGHTNING AND HEAVY RAINS. A FEW
SEVERE STORMS CANNOT BE RULED OUT.

THE WET MICROBURST THREAT FOR TODAY IS MODERATE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ON MONDAY...THE CHANCES OF THUNDERSTORMS LOOK TO BE SLIGHTLY HIGHER
SOUTHEAST OF INTERSTATE 65...INCLUDING THE WESTERN FLORIDA
PANHANDLE. A FEW STORMS COULD BE STRONG WITH GUSTY WINDS AND SMALL
HAIL. CHANCES OF THUNDERSTORMS ARE FORECAST TO DECREASE MIDWEEK
BEFORE INCREASING FOR THE WEEKEND. AWAY FROM THUNDERSTORMS...NO
HAZARDS ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT FOR SEVERE
WEATHER OPERATIONS SHOULD NOT BE REQUIRED THROUGH TONIGHT.

In the hours before

Special weather statement, Jun 22, 12:42 PM CDT, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1242 PM CDT SUN JUN 22 2008

ALZ060-221815-
COVINGTON-
INCLUDING THE CITIES OF...ANDALUSIA...
1242 PM CDT SUN JUN 22 2008

...A STRONG THUNDERSTORM IS BEING DETECTED OVER NORTHERN COVINGTON
COUNTY...

AT 1236 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM NEAR GANTT...AND MOVING SOUTHEAST AT 17 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
ANDALUSIA...SANFORD...LIBERTYVILLE AND BABBIE THROUGH 115 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...CLOUD TO GROUND
LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD DOWN SMALL
TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK
SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL OF ONE TO TWO INCHES IN A SHORT
PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
Special weather statement, Jun 22, 1:09 PM CDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
109 PM CDT SUN JUN 22 2008

ALZ064-FLZ002-004-221845-
LOWER BALDWIN-COASTAL ESCAMBIA-COASTAL SANTA ROSA-
INCLUDING THE CITIES OF...PENSACOLA...
109 PM CDT SUN JUN 22 2008

...STRONG THUNDERSTORMS ARE BEING DETECTED OVER SOUTHEAST BALDWIN...
ESCAMBIA AND WESTERN SANTA ROSA COUNTIES...

AT 102 PM CDT NATIONAL WEATHER SERVICE METEOROLOGISTS FOUND A LINE
OF THUNDERSTORMS FROM ENSLEY TO 2 MILES SOUTH OF LILLIAN...AND
MOVING SOUTHEAST AT 4 MPH.

THE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
ENSLEY...BELLVIEW...MYRTLE GROVE AND BRENT THROUGH 145 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...LIGHTNING...
AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD DOWN SMALL TREE LIMBS
OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN
A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL ONE TO TWO INCHES IN A SHORT
PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 8:00 PM CDTSpecial Marine WarningMOB30 min
Jun 22, 1:24 AM CDTMarine Weather StatementMOB3 hr
Jun 22, 1:32 AM CDTSpecial Marine WarningMOB88 min
Jun 22, 2:09 AM CDTSpecial Marine WarningMOB66 min
Jun 22, 2:59 AM CDTSpecial Marine WarningMOB91 min
Jun 22, 3:10 AM CDTSpecial Marine WarningMOB65 min
Jun 22, 4:06 AM CDTSpecial Marine WarningMOB54 min
Jun 22, 4:26 AM CDTMarine Weather StatementMOB3 hr
Jun 22, 4:36 AM CDTSpecial Marine WarningMOB54 min
Jun 22, 5:33 AM CDTSpecial Marine WarningMOB57 min
Jun 22, 6:30 AM CDTSpecial Marine WarningMOB60 min
Jun 22, 7:10 AM CDTMarine Weather StatementMOB3 hr
Jun 22, 7:28 AM CDTSpecial Marine WarningMOB62 min
Jun 22, 8:34 AM CDTSpecial Marine WarningMOB56 min
Jun 22, 1:03 PM CDTSpecial Marine WarningMOB27 min
Jun 22, 3:17 PM CDTSevere Thunderstorm WarningMOBMobile28 min
Jun 22, 3:34 PM CDTSpecial Marine WarningMOB86 min
Jun 22, 4:21 PM CDTSevere Thunderstorm WarningMOBMobile39 min
Jun 22, 4:29 PM CDTSpecial Marine WarningMOB61 min
Jun 22, 4:42 PM CDTSevere Thunderstorm WarningMOBMobile33 min
Jun 22, 4:58 PM CDTSpecial Marine WarningMOB62 min
Jun 22, 5:05 PM CDTSevere Thunderstorm WarningMOBButler, Conecuh, Covington40 min
Jun 22, 5:23 PM CDTSpecial Marine WarningMOB37 min
Jun 22, 5:55 PM CDTSpecial Marine WarningMOB50 min
Jun 22, 5:56 PM CDTSpecial Marine WarningMOB49 min
Jun 22, 6:34 PM CDTSpecial Marine WarningMOB86 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.